centered image

Proton Pump Inhibitors Linked to Gastroenteritis

Discussion in 'Gastroenterology' started by Hadeel Abdelkariem, Nov 30, 2019.

  1. Hadeel Abdelkariem

    Hadeel Abdelkariem Golden Member

    Joined:
    Apr 1, 2018
    Messages:
    3,448
    Likes Received:
    21
    Trophy Points:
    7,220
    Gender:
    Female
    Practicing medicine in:
    Egypt

    Continuous use of proton pump inhibitors (PPIs) may cause acute viral gastroenteritis, researchers say.

    [​IMG]

    For every 153 patients who receive PPI therapy during winter months, one could be expected to fall ill from an enteric virus, report Ana-Maria Vilcu, MSc, from Sorbonne Université in Paris, and colleagues in an article published online November 27 in JAMA Network Open.

    The finding adds to existing evidence that physicians should deprescribe PPIs when possible to reduce potential adverse events, according to an invited commentary in the same issue of the journal.

    PPIs, which are widely prescribed, reduce acid in the stomach by blocking an enzyme that produces it. But decreasing the secretion of hydrochloric acid make may the stomach more hospitable to gastrointestinal pathogens and weaken the immune system.


    Although PPIs are generally considered safe, multiple studies have shown associations between the long-term use of PPIs and adverse effects, such as osteoporosis-related fractures, vitamin B12 deficiency, kidney disease, and infections, including enteric infections from Clostridium difficile.

    To test whether PPIs increase the risk for acute enteric infection, Vilcu and colleagues analyzed a large database of drug-dispensing data from community pharmacies during winter months, when the infections are most common.

    The Longitudinal Treatment Dyamics Database contains data from 7000 community pharmacies in continental France and includes approximately 30% of the French population.

    For each patient who took PPIs continuously during the winter of 2015 to 2016, the researchers found three patients who were not using the drugs and who were matched by sex and year of birth.

    The researchers defined "continuous" on the basis of the frequency of PPI prescriptions and the amount dispensed. They defined "acute gastroenteritis episodes" on the basis of results of the use of a previously validated algorithm that took into account patient characteristics, the types of drugs prescribed, the delay between the time at which the drug was prescribed and the time that the drug was dispensed, and the number and quantity of drugs dispensed.

    They identified 233,596 continuous PPI users and 626,887 non-PPI users. The median (interquartile range) age was 70 years for the non-PPI users and 72 years for the continuous-PPI users.

    The researchers found that at least one case of acute gastroenteritis occurred for every 3131 PPI users, compared with 4327 non-PPI users. After controlling for age, sex, and treatments for the most common chronic conditions (diabetes, cardiovascular diseases, obstructive airway diseases, and conditions requiring a psychotropic medication), they found a significant association between PPI use and acute gastroenteritis (relative risk, 1.81).

    They also found a significant association between age and use of histamine 2 receptor antagonists (adjusted relative risk, 2.08). They also found a significant association between PPI use and age, with older patients (aged 45 – 64 years) at highest risk and younger patients (aged 0 – 14 years and 15 – 44 years) at no significant increased risk.

    Source
     

    Add Reply
    Last edited: Nov 30, 2019

Share This Page

<